MAUDE Adverse Event Report: PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY

PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY
Catalog Number PNML6F088904
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Vasoconstriction (2126)
Date of Event 03/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, non-conformance, or misuse that contributed to the reported event.Potential adverse events in the labeling with the penumbra system include, but are not limited to, vessel spasm, hematoma or hemorrhage at the site, inability to completely remove thrombus, intracranial hemorrhage, ischemia, including death.Therefore, it was determined that the reported adverse event was an anticipated complication.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m2 segment of the middle cerebral artery (mca) using a neuron max 6f 088 long sheath (neuron max).During the procedure, the physician completed the first pass using the neuron max, a penumbra system jetd reperfusion catheter (jetd), and a penumbra system 3max reperfusion catheter (3maxc).Upon completion of the first pass, the 3maxc was retrieved under secondary aspiration and a follow up angiogram was performed through the jetd.The angiogram showed recanalization of the previously occluded m2 segment of the mca.There was a persistent stenosis of the m2, but good distal flow was noted.It was also noted that there was propagation of embolus into the distal m2 segment of the mca.Therefore, the physician made the decision to proceed with another pass of the occluded distal branch using the same neuron max, jetd and 3maxc.Given the persistent sub-occlusive stenosis, an intra-arterial verapamil (5mg) was injected into the left internal carotid (ica).Subsequent angiographic runs showed improvement in the superior division m2 branch stenosis.However, the distal m2 branch remains occluded.After removal of the jetd and 3maxc, there was evidence of vasospasm in the proximal ica.Therefore, intra-arterial verapamil was again injected, with improvement in vasospasm on subsequent runs.Following the second pass, the distal m2 was still occluded; therefore, intra-arterial verapamil (10 mg) was injected into the left mca.However, persistent occlusion of a previously branch was seen.Therefore, a tissue plasminogen activator (t-pa) was injected into the m2.At this point, the patient experienced a generalized tonic-clonic seizure.The seizure was terminated with intravenous midazolam given by the anesthesia team.The patient was then intubated and placed under general anesthesia.The seizure was reported to be resolved as of (b)(6) 2019.Subsequently, the patient was discharged home on (b)(6) 2019.The vasospasm was reported to be a non-serious adverse event with a probable relationship to the neuron max and a definite relationship to the index procedure.The event was considered resolved the same day, on (b)(6) 2019.The generalized tonic-clonic seizure was determined to be a serious adverse event with no relationship to the neuron max and a possible relationship to the index procedure.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2019-01716.1.Section h.Box 6.Conclusions code 1.

Brand Name
NEURON MAX 6F 088 LONG SHEATH
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8984335
Report Number3005168196-2019-01716
Device Sequence Number365598
Product Code DQY
UDI-Device Identifier00814548012179
UDI-Public00814548012179
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K111380
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/12/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/16/2021
Device Catalogue NumberPNML6F088904
Device Lot NumberF87534
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/12/2019
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date09/10/2019
Supplement Report FDA Received Date09/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Date Report Sent to FDA01/01/2005